Utah, 2009

Winter Weather in Utah, April 10 to 12, 2009

April 10 to 12, 2009 · NWS GJT · 3 events in 3 counties and zones

A strong low pressure storm system over the Baja Peninsula spread deep moisture across the Great Basin. Southerly flow began snowfall over the southern Utah mountains, which then spread across the central and northern Utah mountains as the system tracked over eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong low pressure storm system over the Baja Peninsula spread deep moisture across the Great Basin. Southerly flow began snowfall over the southern Utah mountains, which then spread across the central and northern Utah mountains as the system tracked over eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 10, 10:02 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 10:02 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MDT FRI APR 10 2009

UPDATE...
PRELIMINARY LOOK AT THE MORNING/S MODEL RUNS STILL LIFT THE CLOSED
LOW IN THE BASE OF THE TROUGH APPROACHING NRN BAJA THIS MORNING...
NORTHEAST ACROSS THE 4-CORNERS AND ROCKIES SAT NIGHT. DECIDED TO
UPGRADE THE WATCH TO A WINTER STORM WARNING FOR THE SWRN SAN JUAN
MTNS AS A RESULT...RUNNING FROM MIDNIGHT NIGHT UNTIL MID-MORNING
SUNDAY. HAVE ALSO ADDED A WINTER STORM WATCH FOR THE WEST ELK AND
SAWATCH MTNS FOR THIS SAME TIME PERIOD...AS THIS AREA SHOULD BENEFIT
FROM THE MOIST SSW FLOW INITIALLY AND THEN THE POST-TROUGH NW FLOW
LATE SAT NIGHT INTO SUN. ALSO BELIEVE CONVECTIVE INPUT WILL HELP
WITH SNOW ACCUMS SAT. WILL TAKE A CLOSER LOOK AT THE OTHER CENTRAL
AND NRN MTNS...BUT THINKING ADVISORY LEVEL SNOW FOR THESE AREAS AT
THE MOMENT.

FOR TODAY...HAVE BACKED OFF ON THE CHANCE OF SHOWERS FOR THE CENTRAL
MTNS TODAY AS MOISTURE AND LIFT LOOK A BIT LACKING. WILL KEEP
MENTION OF ISOLATED SHOWERS/THUNDERSTORMS HOWEVER.

&&

.PREVIOUS SHORT TERM DISCUSSION...TODAY THROUGH SATURDAY NIGHT...

CURRENTLY: FAST MOVING RIDGE AXIS IS ALREADY TRANSLATING EAST OF THE
DIVIDE THIS MORNING. THE NEXT TO LAST STORM IN A LONG SERIES OF
STORMS IS DIGGING TOWARDS THE BAJA AND WILL EJECT NE AND ONSHORE
TONIGHT. THIS SYSTEM IS TAPPING GOOD SUBTROPICAL MOISTURE. WARM
ADVECTION CLOUDS ARE ALREADY STREAMING IN FROM THE SW.

MODELS REMAIN CONSISTENT WITH SOME NAM/GFS DIFFERENCES ON THE
POSITION OF THE UPPER LOW AS IT PASSES. OVERALL THOUGH...A GOOD
VALLEY RAIN/MTN SNOW EVENT FAVORING THE SOUTH IS IN STORE FOR FRIDAY
NIGHT-SATURDAY THAT SWITCHES TO THE NORTHERN MTNS SATURDAY AFTERNOON-
SUNDAY.

TODAY: RIDGE AXIS PASSES THIS EARLY MORNING. RESIDUAL BOUNDARY
LAYER MOISTURE IN THE NORTHERN-CENTRAL MTNS COMBINES WITH
AFTERNOON HEATING TO PRODUCE SOME DIURNAL LIGHT SHOWERS AND PERHAPS
A THUNDERSTORM. THE WEST ELKS LOOK TO HAVE THE BEST CHANCE OF A
THUNDERSHOWER. BACKING FLOW TO SOUTH BRINGS A VERY MOIST ISENTROPIC
UPGLIDE ON THE 305K (AROUND 600MB) SURFACE.

TONIGHT: SUBTROPICAL JET NOSES INTO NW NM PRODUCING A TIGHTENING S-N
GRADIENT...DEEP SYNOPTIC LIFT SEEN IN Q CONVERGENCE...THAT PRODUCES A
FRONTOGENETICAL FORCING REFLECTION AT THE SURFACE IN THE DURANGO
AREA. MODELS ARE IN GOOD AGREEMENT PRODUCING COPIOUS QPF IN THE
SW SAN JUANS. THERE IS STILL PLENTY OF UNCERTAINTY OF SNOW LEVELS
IN THIS MOIST SOUTH FLOW. BOTH MODELS ARE PRODUCING A POCKET OF
SUB-ZERO 700MB TEMPS IN THE SW SAN JUANS...THAT WOULD PRODUCE A
SNOW LEVEL AROUND 8500FT MSL. BUT THIS LOOKS UNLIKELY IN STRONGLY
MIXED WARM ADVECTIVE FLOW. WITH THIS UNCERTAINTY...DECIDED TO ISSUE
AN WATCH INSTEAD OF A WARNING WITH THIS PACKAGE. STRONG MTN TOP
WINDS WILL MIX DOWN ON THE NORTH SLOPES AND GENERALLY HELP KEEP
OVERNIGHT LOWS MILD.

SATURDAY: THE FILLING 700MB LOW LIFTS NE ACROSS UTAH THRU THE
MORNING. THEN A WEAK SFC FRONT...MOST INTACT ACROSS THE NORTHERN
CWA...SWEEPS THE FORECAST AREA. IT VEERS THE FLOW TO WEST IN COLD
ADVECTION AS THE LOW JUMPS TO THE LEE OF THE ROCKIES. THUNDERSTORMS
ARE POSSIBLE WITH THIS FRONT BUT NOT YET BUILT INTO THE FORECAST.
SNOW LEVELS LOWERING TO 7KFT WITH SNOW ACCUMULATIONS SHIFTING TO
NW-FACING SLOPES IN THE NORTHERN-CENTRAL MTNS.

SATURDAY NIGHT-SUNDAY: NW POST-FRONTAL FLOW POTENTIALLY PRODUCES
SIGNIFICANT SNOWFALL ACROSS THE NORTHERN MTNS. THE NAM QPF IS
ANEMIC. BUT IF THE GFS IS THE BETTER SOLUTION...SNOW ADVISORIES MAY
BE NEEDED.

.LONG TERM...SUNDAY THROUGH THURSDAY...
A TYPICAL SPRING TIME PROGRESSIVE PATTERN WILL CONTINUE ACROSS THE
AREA THROUGH THE LONG TERM WITH ROLLER COASTER TEMPERATURES.

MODELS ARE IN GOOD ALIGNMENT TAKING THE WEEKEND TROUGH EAST OVER THE
PLAINS SUNDAY AFTERNOON AND EVENING. AS THIS OCCURS PRECIPITATION
WILL BECOME CONFINED TO THE HIGHER MOUNTAINS OF WESTERN COLORADO
AND GRADUALLY DIMINISH IN COVERAGE AND INTENSITY. NORTHWEST FLOW ON
THE BACK SIDE OF THE SYSTEM WILL FAVOR THE NORTHERN MOUNTAINS NEAR
THE CONTINENTAL DIVIDE. A SHORTWAVE RIDGE WILL MOVE ACROSS THE
FORECAST AREA MONDAY FOR MOSTLY DRY CONDITIONS AND WARMER
TEMPERATURES.

MODELS ARE SHOWING BETTER AGREEMENT WITH THE NEXT LOW PRESSURE
SYSTEM TO AFFECT THE AREA MIDWEEK...ALTHOUGH STILL SOME TIMING
DIFFERENCES. MODELS ARE BRINGING A STRONG COLD FRONT THROUGH THE
AREA IN THE TUESDAY AND TUESDAY NIGHT TIME-FRAME. COLD 700MB
TEMPERATURES (MINUS 9 TO MINUS 14 CELSIUS) FOR THIS TIME OF YEAR ARE
PROGGED OVER THE CENTRAL AND NORTH BEHIND THE FRONT TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING. IF THIS PANS OUT EXPECT A GOOD BLAST OF
WIND AND POTENTIAL FOR SOME MODERATE PRECIPITATION AMOUNTS. DRIER
CONDITIONS EXPECTED TO DEVELOP WEDNESDAY AND THURSDAY WITH A RIDGE
BUILDING OVER THE AREA.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS MORNING. AFTERNOON CONVECTION WILL
PRODUCE SCATTERED MAINLY MOUNTAIN BUILDUPS AND ISOLATED
THUNDERSTORMS. EXPECT MVFR TO IFR CIGS AND VSBYS NEAR STORMS WITH
POCKETS OF MODERATE TO SEVERE TURBULENCE. THESE STORMS WILL
COLLAPSE WITH SUNSET...BY 02Z. THEN MOISTURE WILL STREAM IN FROM THE
SOUTH PRODUCING MOUNTAIN WAVE TURBULENCE. AFTER 06Z...INCREASING
-SHRA/-SHSN OVER THE SOUTHERN MOUNTAINS WILL BRING LOWERING CIGS AND
VSBYS. IFR CONDITIONS WILL BECOME WIDESPREAD IN THE ABAJO MTNS OF
SE UTAH AND THE SAN JUAN MTNS IN SW COLORADO. A COLD FRONT ON
SATURDAY WILL BRING WIDESPREAD MVFR/IFR CONDITIONS.

&&

.HYDROLOGY...
HEADWATER STREAM LEVELS WILL CONTINUE TO LOWER TONIGHT AS COLDER
TEMPERATURES SLOW SNOW MELT. THESE STREAM LEVELS WILL RISE
AGAIN ON SATURDAY AS RAIN AND SNOW FALLS ACROSS EASTERN UTAH AND
WESTERN COLORADO. AS COLDER AIR MOVES INTO THE REGION ON SUNDAY
STREAMS WILL LEVEL OFF AND LOWER SLIGHTLY.

MAIN STEM RIVERS...SUCH AS THE GUNNISON RIVER NEAR GRAND JUNCTION...
THE YAMPA RIVER NEAR MAYBELL...THE WHITE RIVER NEAR WATSON...AND THE
COLORADO RIVER NEAR CISCO...WILL SLIGHTLY LOWER TONIGHT THROUGH
FRIDAY. RIVER LEVELS WILL BEGIN TO RISE LATER SATURDAY AND SUNDAY
FROM THE WEEKEND STORM. RISES SHOULD BE UNDER A FOOT...AND NO
FLOODING IS EXPECTED THROUGH THIS WEEKEND.

SPECIFIC RIVER LEVEL OBSERVED AND FORECAST VALUES CAN BE SEEN BY
GOING TO HTTP://WWW.NWS.NOAA.GOV/GJT...SELECTING HYDROLOGY UNDER
THE RIVERS/HYDROLOGY SECTION...AND THEN SELECTING THE RIVER AND
RESERVOIR SUMMARY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH MIDNIGHT TONIGHT THROUGH MIDNIGHT SATURDAY
        FOR THE SOUTHWEST SAN JUAN MOUNTAINS...ZONE 19.
.UT...NONE.

SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......JOE
HYDROLOGY......BAL
Hazardous weather outlook, Apr 10, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI APR 10 2009

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI APR 10 2009

...WINTER STORM WATCH FOR THE SOUTHWEST SAN JUAN MOUNTAINS LATE
TONIGHT THROUGH SATURDAY EVENING...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
MOUNTAINS THIS AFTERNOON...WITH THE BEST CHANCE ALONG THE
CONTINENTAL DIVIDE.

TONIGHT...A MOIST SOUTH FLOW ALOFT WILL BRING WIDESPREAD MOISTURE
TO THE FOUR CORNERS REGION. SNOW LEVELS WILL BE AROUND 8500 FEET
TONIGHT WITH 3 TO 5 INCHES POSSIBLE OVER LIZARD HEAD...COAL BANK...
AND MOLAS PASSES IN THE SAN JUAN MOUNTAINS. GUSTY WINDS WILL ALSO
PRODUCE AREAS OF BLOWING SNOW TONIGHT.

SIGNIFICANT SNOWFALL OCCURRED OVER THE NORTHERN COLORADO MOUNTAINS
THURSDAY AND THURSDAY EVENING. ROADWAYS OVER VAIL AND RABBIT EARS
PASSES WILL BE SLICK AND ICY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOUNTAIN SNOWFALL WILL BECOME MORE WIDESPREAD ON SATURDAY AND
CONTINUE INTO SUNDAY. RAIN SHOWERS ARE POSSIBLE IN MOST VALLEYS
SATURDAY AND SATURDAY NIGHT.

THE LAST IN A SERIES OF WINTER STORMS WILL SWEEP ACROSS THE REGION
ON TUESDAY INTO WEDNESDAY THREATENING SNOWFALL IN THE MOUNTAINS AND
HIGH VALLEYS...WITH A RAIN SNOW MIX IN THE LOWER VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

JOE/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
April 10, 3:00 PM MST to April 12, 11:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred while strong wind gusts of 30 to 50 mph caused blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
April 11, 6:00 AM MST to April 12, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches occurred above the 7,500 foot level. Wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, Eastern Uinta Mountains

When
April 11, 1:00 PM MST to April 12, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred while wind gusts of 20 to 30 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163158, 163159, 163157.